Iowa, 2020

Funnel Cloud in Iowa, June 29, 2020

June 29, 2020 · NWS ARX · 1 event in 1 county or zone

A few showers and thunderstorms developed over portions of northeast Iowa during the late afternoon of June 29th. This activity formed a funnel cloud that was sighted east of Saratoga (Howard County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A few showers and thunderstorms developed over portions of northeast Iowa during the late afternoon of June 29th. This activity formed a funnel cloud that was sighted east of Saratoga (Howard County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 1:34 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 1:34 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
234 PM CDT Mon Jun 29 2020

.SHORT TERM...(Tonight)
Issued at 234 PM CDT Mon Jun 29 2020

While main upper air pattern has not changed much in recent days,
still battling pesky short wave troughs or MCVs that are keeping
convection quite active. This again will be the main concern
tonight.

Trying to resolve details even in short term has proved quite a
task. Boundaries from earlier convection remain stretched across the
area and mesoscale models not handling that well at all. Far more
convection development due to steady low level moisture into the
region and cross that boundary. Luckily limited shear with no real
clear short wave or MCV in proximity has kept storms
unorganized...so far. 2500-3500 J/kg MLCAPE enough to produce
pulse storms with occasional large hail and gusty winds at times.

Very moist airmass remains in place with precipitable water
values hovering around 2" and warm cloud layer will mean efficient
rain producers and if same areas get hit repeatedly, will have to
watch for renewed flooding threat. Confidence in this happening,
or where it might set up, preclude issuance of a watch at this
point. This also aligns with WPC thinking.

As low level forcing continues to wain going into tonight, banking
on convection gradually diminishing. Again, unsure how it will play
out but focus will shift further north as a more clear MCV could
trigger renewed convection and impact parts of north central
Wisconsin overnight.

.LONG TERM...(Tuesday through Monday)
Issued at 234 PM CDT Mon Jun 29 2020

Compact 500 mb low is progged to spin into southeastern Iowa on
Tuesday. Much of the forcing looks south of the area during the day,
and latest hires models suggest a good part of the day might be dry
outside of some isolated afternoon storms. Model soundings also show
some weak capping, which may limit storm coverage unless we are able
to get some stronger forcing. However, there is a slight uptick in
moisture transport by afternoon, and models have really struggled
with the multitude of boundarys/MCVs in our area as of late, so
confidence is generally lower than normal in how things will play
out. If storms develop, we will once again have plenty of CAPE and a
moist airmass/locally heavy rain risk with any storm, but a lack of
deep shear precludes any sort of organized severe storm threat at
this time.

The GFS/Canadian push this small upper low through our area on
Wednesday before being absorbed by the flow and kicked out, while
the ECMWF/NAM have much of it being absorbed before reaching our
area. In either case, the uptick in forcing would likely result in
scattered shower/storm chances in the area. Upper level ridge then
tries to build in for the end of the week into the weekend.
Typically this would signal drier weather, but we'll have to watch
for some ridge-riding shortwaves which may force some small
shower/storm chances here and there. With high dewpoint, juicy
airmass remaining entrenched, there will likely be some instability
to work with for any storms that get going, though shear generally
does not appear very strong with weak flow aloft. Notably, +25 to
+28C 925 mb temperatures try to ooze into our area from the west in
some of the guidance, so will have to be on the lookout for
potential heat issues this weekend if this trend continues.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1202 PM CDT Mon Jun 29 2020

One of the more uncertain forecasts with models struggling to pick
up on subtle features of this summer pattern. While mesoscale
models/CAMS try to wash out boundary from earlier convection and
magically dry out forecast, reality is different with nearly
continuous redevelopment due to steady moisture transport into
airmass. How long this lasts is a bit in question but introduce more
afternoon convection and will remain optimistic that it gradually
wains going into the evening.

Other issue is MVFR ceilings that have advected northeastward in
area of moisture return. Again, not being handled overly well in
guidance but will keep in forecasts for at least part of the time
and bank on some improving conditions back to VFR going into Tuesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...TJS
LONG TERM...Lee
AVIATION...Shea
Hazardous weather outlook, Jun 29, 2:05 AM CST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
305 AM CDT Mon Jun 29 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
305 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be possible. A few of these storms could become
severe with damaging winds, heavy rain, and lightning as the main
threats, particularly across central and north-central Wisconsin
this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic storms will be seen through Thursday, and then storms
will become more isolated for the holiday weekend. While the
probability of organized severe weather appears low at this time,
storms will be capable of producing heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Jun 29, 12:57 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
157 PM CDT Mon Jun 29 2020

MNZ079-087-WIZ032-292000-
Wabasha-Olmsted-Buffalo-
157 PM CDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED...WABASHA
AND NORTHERN BUFFALO COUNTIES...

At 155 PM CDT, a strong thunderstorm was located over Pine Island,
or 13 miles northeast of Mantorville, moving northeast at 55 mph.
This storm could produce hail and gusty winds, in addition to
lightning and heavy rain. Move indoors if it passes near.

Locations impacted include...
Mondovi, Wabasha, Alma, Oronoco, Mazeppa, Nelson, Maxville, Zumbro
Falls, and Millville.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4441 9208 4458 9203 4460 9198
      4459 9153 4443 9153 4410 9262 4419 9268
TIME...MOT...LOC 1855Z 240DEG 49KT 4422 9259

Shea
Local storm report, Jun 29, 1:14 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HEAVY RAIN       3 NW WABASHA            44.40N 92.08W
06/29/2020  M2.75 INCH       WABASHA            MN   TRAINED SPOTTER

&&
Special weather statement, Jun 29, 2:38 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
338 PM CDT Mon Jun 29 2020

WIZ053-054-292100-
Vernon-Crawford-
338 PM CDT Mon Jun 29 2020

...A CLUSTER STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL VERNON
AND NORTHERN CRAWFORD COUNTIES...

At 337 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Viroqua to 6 miles east of Lansing.
Movement was east northeast at 10 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Viroqua, Soldiers Grove, Liberty, Gays Mills, Readstown, Mount
Sterling, Ferryville, Ross, Liberty Pole, Folsom, Highway 131 And
County B, Rising Sun, Fairview, West Prairie, Joy Hollow, Fargo,
County Roads J And C and Montgomeryville.

Torrential rainfall is also occurring with these storms, and may
cause some localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4359 9071 4332 9074 4332 9112 4351 9104
TIME...MOT...LOC 2037Z 250DEG 8KT 4349 9089 4333 9110

DAS

The radar

The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Howard

When
June 29, 3:45 PM CST
Where
Howard County, 1.51 mi W of Davis Corners
Reported by
Law Enforcement
Coordinates
43.370, -92.330

A funnel cloud was seen west of Saratoga.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901357.